What is Dilantin Toxicity?
Dilantin is the brand name of a prescription drug phenytoin which is widely used to treat episodes of seizures in people after brain surgery or epilepsy. Just like other medications, Dilantin is also known to cause severe toxicity in people. It is essential to know the signs and symptoms of Dilantin toxicity and ways to treat it.
Dilantin toxicity is the condition that is caused when the daily dose of the medicine is increased or your body is overdosed with the drug either accidentally or intentionally. So, it is necessary for the patients who take the drug and their caretakers to know the symptoms of Dilantin toxicity. At times, Dilantin toxicity can also lead to coma.
The level of Dilantin in body is actually measured by gauging the amount of Dilantin in your blood. The suitable blood concentration of Dilantin usually ranges from 10 micrograms per milliliter to 20 micrograms per milliliter. When the level surpasses or reaches 30 micrograms per milliliter, then it can cause Dilantin toxicity in patients.
Signs and Symptoms of Dilantin Toxicity
The toxicity from the dilantin drug is likely to occur in elderly people, newborns and in people with liver and kidney disorders. When the doses of Dilantin are suddenly increased, the drug is abruptly stopped or started or other drugs are taken in conjunction with Dilantin, then the toxicity can occur as a result of overdosing or drug interactions. Antibiotics and other drugs used to treat seizures can interact adversely with Dilantin and this can increase the chance of having toxicity from Dilantin doses. The drugs used to treat alcoholism, tuberculosis and ulcers and arrhythmias can also interact with Dilantin and may increase the risk of toxicity. The most common signs of Dilantin toxicity includes lethargy, dizziness, drowsiness and rapid eye movements.
People who presume to have Dilantin toxicity must contact their healthcare provider immediately to alleviate the symptoms and treat the condition. The symptoms of Dilantin toxicity can be subsided easily by reducing the daily doses of Dilantin. But, it is not advisable to change the dose of Dilantin, without medical advice, hence it is necessary to seek medical opinion first. Suddenly stopping the drugs or reducing the daily doses can lead to serious episodes of seizures.
Some of the common symptoms of Dilantin toxicity include:
- Instinctive and Rapid Eye Movements – Nystagmus is the medical condition where you experience instinctive or rapid jerking movements of your eyes. It is the first sign of Dilantin toxicity. Person may also lose their natural ability to focus on things and follow an object with the eyes. This condition may also occur when the level of Dilantin is normal in blood. It is not a serious condition, but reduction in daily doses is recommended under medical guidance.
- Dual Vision – Dual vision or blurred vision is the common symptom of Dilantin toxicity which occurs when the level of Dilantin surpasses the ideal level. Person may see multiple images and objects that are diagonal, horizontal and vertical.
- Weak Coordination and Feeling of Drowsiness – Poor or weak coordination usually occurs in people in different ways. It ranges from difficulty or slight clumsiness while performing tasks requiring motor skills, difficulty in swallowing, lurching walk to slurred speech. Excessive drowsiness is the sign of Dilantin toxicity, indicating that the Dilantin level in the body is too high.
- Involuntary Movements – Involuntary movements is another common symptom of Dilantin toxicity, where the patient may experience involuntary jerking movements. These movements usually involve the body movements, legs, arms and face movements.
Consuming alcohol regularly may also increase the level of Dilantin in blood and lead to Dilantin toxicity. Some of the other symptoms include:
- Ataxia or Lack of Coordination
- Uncontrolled Eye Movements
- Slurred Speech
- Blurred Vision
- Excessive Drowsiness
- Vomiting and Feeling of Nausea
- Enlarged Lips
- Bleeding or Swollen Gums
- Spongy Gums
- Unwanted Hair Growth on Cheeks, Over Lips in Females
- Body Ache, Fever and Swollen Glands
- Irregular Heartbeats and Chest pain
- Reduced Level of Folic Acid in Body
- Skin Reaction Characterized by Purple or Red Rashes Spreading on Face and Over The Body
- Suicidal Thoughts, Restlessness, Depression, Anxiety and Panic Attacks.
Apart from all these symptoms of Dilantin toxicity, there are other possible complaints too. These signs and symptoms of Dilantin toxicity include hard time swallowing, confusion, coma, seizures, disorientation, nausea, hallucinations, agitation, throwing up, and decreased blood pressure, tenderness of gums, irritability and double vision.
How to Treat Dilantin Toxicity?
In very rare conditions of Dilantin toxicity, sudden death may also occur, which may or may not be preceded by the signs and symptoms of Dilantin toxicity. So, if you experience any symptoms of Dilantin toxicity, consult your doctor immediately to get the right treatment and appropriate dose.
The patients with the symptoms of Dilantin toxicity are treated by admitting them in the hospitals. No antidote is available till now to prevent Dilantin toxicity but symptomatic treatment is offered. The vital symptoms of the toxicity and blood concentration level of Dilantin is monitored. The doctor may measure the blood pressure, pulses, heart rate, body temperature, respiratory rate and urine output and more.
To treat Dilantin toxicity doctors usually use activated charcoal, intravenous fluids, breathing aid with ventilator and if the symptoms are severe, gastric lavage. The functions of the heart and kidney are monitored regularly throughout the treatment phase with electrocardiogram and blood tests, respectively.
Doctors may also prescribe mild overdose supportive treatments to treat Dilantin toxicity and ensure faster recovery. In serious cases of Dilantin toxicity, where patients are unconscious, the doctors may offer aggressive treatment, which may take few days for patients to regain their consciousness. Rate of fatality is rare, but it can occur if the signs and symptoms of Dilantin toxicity are severe and if the condition gets complicated.
Dilantin Toxicity Conclusion!
Dilantin Toxicity is a risk linked with Dilantin usages. There are many signs and symptoms of Dilantin toxicity that range from mild to severe and life-threatening symptoms. So, it is necessary for people taking Dilantin to know the symptoms of Dilantin toxicity. Regular follow-ups with the doctor too can help to confirm the right doses and prevent Dilantin toxicity. If you suspect to have any symptoms of toxicity, then consult your doctor immediately to treat Dilantin toxicity before the condition worsens.